A popular antibiotic that you may have taken has been linked to life-threatening side effects. Zithromax (azithromycin), also called Z-Pack or Zmax, can cause serious heart problems in patients.
According to a new study published in the New England Journal of Medicine, Zithromax can cause cardiac arrhythmia, heart attack, and sudden cardiac death. Researchers from Vanderbilt University studied over 500,000 patients between 1992 and 2006 and found that those taking a five-day course of Zithromax had an increased chance of sudden deadly heart problems. In fact, the study suggests that when compared to patients taking other or no antibiotics, people taking the potentially dangerous drug Zithromax had more than double the risk of death due to short-term cardiac events.
Additionally, researchers noted that the highest risks were in Zithromax patients with existing heart problems and suggest that these at-risk patients consult with their doctor before taking the antibiotic.